Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Jackson, KY

July 6, 2016Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2016, 5:19 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 5:19 PM EDT (21:19 UTC)
Expired
Jul 6, 2016, 6:15 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pulaski County, KY, Wayne County, KY

The radar

The Louisville radar (KLVX), 147 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:33 PM EDTTSTM WND DMGBronston, KY1 TREE DOWN ALONG OLD WAITSBORO ROAD
Jul 6, 5:33 PM EDTTSTM WND DMGNancy, KYTREES DOWN ON LANETOWN ROAD
Jul 6, 5:37 PM EDTTSTM WND DMGBurnside, KY1 TREE DOWN ALONG LAKESHORE DRIVE
Jul 6, 5:40 PM EDTTSTM WND DMG6 Wsw Somerset, KYTREES DOWN ALONG HWY 3189.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KJKL 062119
SVRJKL
KYC199-231-062215-
/O.NEW.KJKL.SV.W.0101.160706T2119Z-160706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 615 PM EDT

* AT 519 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARNELL...OR
  8 MILES NORTHWEST OF MONTICELLO...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOMERSET...MONTICELLO...BURNSIDE...PULASKI COUNTY PARK...NAOMI...
  FRAZER...DELTA...MILL SPRINGS...GREGORY...FAUBUSH...
  SOMERSET PULASKI AIRPORT...BETSEY...KIDDER...
  GENERAL BURNSIDE S.P....BRONSTON...DENNEY...PARNELL...NANCY...
  STEUBENVILLE AND QUINTON.

THIS INCLUDES KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE
MARKERS 18 AND 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3692 8496 3695 8495 3696 8492 3695 8490
      3700 8484 3705 8491 3708 8491 3710 8453
      3679 8465 3688 8503
TIME...MOT...LOC 2119Z 281DEG 23KT 3695 8492 

HAIL...<.75IN
WIND...60MPH
 
$$

GEOGERIAN
1 follow-up statement
629 
WWUS53 KJKL 062139
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
539 PM EDT WED JUL 6 2016

KYC199-231-062215-
/O.CON.KJKL.SV.W.0101.000000T0000Z-160706T2215Z/
PULASKI KY-WAYNE KY-
539 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN PULASKI AND NORTHERN WAYNE COUNTIES...

AT 539 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARNELL...OR 7
MILES NORTHWEST OF MONTICELLO...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...BURNSIDE...PULASKI COUNTY PARK...NAOMI...
FRAZER...DELTA...MILL SPRINGS...GREGORY...FAUBUSH...
SOMERSET PULASKI AIRPORT...BETSEY...KIDDER...GENERAL BURNSIDE S.P....
BRONSTON...DENNEY...PARNELL...NANCY...STEUBENVILLE AND QUINTON.

THIS INCLUDES KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE
MARKERS 18 AND 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3696 8492 3695 8490 3700 8484 3705 8491
      3708 8491 3710 8453 3679 8465 3688 8503
      3692 8496 3695 8495
TIME...MOT...LOC 2139Z 276DEG 31KT 3695 8491 

HAIL...<.75IN
WIND...60MPH
 
$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:33 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
333 PM EDT WED JUL 6 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 333 PM EDT WED JUL 6 2016

Convection that was over central Indiana this morning held
together as it moved southeast through the day, with the remnants
of a broken line now approaching the NW part of the forecast
area. Scattered convection has also developed over the northern
and western part of the forecast area as the cap that was in place
earlier in the day now appears to be breaking. Shear is lacking
across the area right now, but surface based CAPE is in excess of
2500 J/kg. So far the strongest storms have remained near and
north of the Ohio river...and convective trends in our area have
been for showers and storms to begin growing, but then dissipate
rather quickly before becoming very strong. Storms should remain
rather unorganized for the next several hours but a few strong storms
are still possible in our area this evening.

A much more significant complex of storms is over western
KY, associated with a mid level short wave. This wave is moving
east. The 12z runs of the ECMWF, GFS and NAM suggest fairly
widespread showers and thunderstorms tonight, but the latest HRRR
shows the main convective complex now over western KY moving more
to the south. Will carry high rain chances tonight, but the main
severe and flash flood threat should remain to our west. This is
supported by the latest SPC and WPC outlooks.

With the passage of the short wave, only some disorganized
convection is expected on Thursday into Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 333 PM EDT WED JUL 6 2016

The models were in decent agreement with the overall large scale
weather pattern to begin the extended. The current consensus is
centering around a large trough of low pressure that is progged to
move slowly eastward across the Great Lakes and into New England
over the weekend. Our weather maker would be the surface cold front
that will trail from the upper low and across Kentucky, Tennessee,
and Arkansas. The issue, initially at least, will be how much
moisture will be available for the front to work with, and its
distribution along the boundary. At this time, the decision was made
to go with isolated to scattered showers and storms Friday and
Friday night across the area, accounting for the presence of a slow
moving front and moisture feed from the Gulf of Mexico that will
interact with the boundary. The showers and storms should taper off
during the day on Saturday from north to south as the front sags
slowly southward into the Tennessee valley. Based on the latest
model guidance, most of eastern Kentucky should be dry Saturday
through late Sunday night, as a weak ridge of high pressure settles
over a large part of the area. We may see a few showers and storms
lingering along the Tennessee border over the weekend, as the front
will not be that far south. Our next good push of rain will most
likely be Monday through Tuesday night, as the boundary that is
forecast to go through our area Friday and Friday night, begins to
move back toward us as warm front. This boundary to looks to be a
slow mover as well, which would give us rain chances through mid
week. The issue once again will be the amount of lift, instability,
and moisture that will accompany the front as it moves through. That
being said, decided to go once again with fairly low precipitation
probabilities, to account for the models lack of agreement.

The period is still on track to start off very warm yet again as a
stagnant moisture laden air mass is still expected to be in place.
Highs on Friday could easily top out in the lower 90s for most
locations across eastern Kentucky. The rest of the extended should
feature near normal temperatures, with highs generally in the mid to
upper 80s each day and lows in the 60s each night. Friday night
looks to quite warm and muggy, with lows in the lower 70s on tap.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 135 PM EDT WED JUL 6 2016

Isolated showers were developing across the forecast area as of
1735Z. Some of these should develop into thunderstorms by 1830Z.
At the same time a broken line of thunderstorms from SW OH
extending southwest along the OH river continues to work east.
Based on current trends the broken like of thunderstorms should
move across the northern part of the forecast area this afternoon.
As such, will carry a brief thunderstorm in the SYM TAF this
afternoon based on current timing and trends. For the other TAF
sites thunder occurrence is much less certain this afternoon so
will carry VCTS for the remainder of the day for SJS, JKL, LOZ and
SME.

A complex of showers and thunderstorms is expected to move across
the area late tonight and early Thursday bringing lowering
visibility and ceilings. Once this complex passes IFR ceilings
should linger into the day on Thursday before gradually improving
to MVFR and then eventually VFR Thursday afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...SBH
LONG TERM...AR
AVIATION...SBH
Hazardous weather outlook, Jul 6, 3:53 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT WED JUL 6 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
353 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY. SOME THUNDERSTORMS COULD BECOME STRONG
TO SEVERE THIS EVENING WITH LOCALLY DAMAGING WINDS BEING THE MAIN
THREAT. IN ADDITION...THUNDERSTORMS COULD BRING LOCALIZED VERY
HEAVY RAIN...LEADING TO ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH TUESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN
THREATS.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR
REACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR FLOODING
TONIGHT.

JP/SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:33 PM EDTSpecial Weather StatementJKLBell57 min
Jul 6, 5:34 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Jul 6, 5:40 PM EDTSpecial Weather StatementJKLPulaski35 min
Jul 6, 6:01 PM EDTSpecial Weather StatementJKLMcCreary29 min
Jul 6, 6:07 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley38 min
Jul 6, 6:13 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley47 min
Jul 6, 6:14 PM EDTSpecial Weather StatementJKLLaurel31 min
Jul 6, 6:20 PM EDTSpecial Weather StatementJKLLaurel25 min
Jul 6, 6:39 PM EDTSpecial Weather StatementJKLBell, Clay, Jackson, Knox, Laurel, Owsley51 min
Jul 6, 7:21 PM EDTSpecial Weather StatementJKLLeslie24 min
Jul 6, 7:33 PM EDTSpecial Weather StatementJKLRowan27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.